Alert archive / Ohio / Flash Flood Warnings in 2025
Flash Flood Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 14, 2025, 1:34 PM EDT for Washington County, Ohio; Wood County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2025, 1:34 PM EDT (17:34 UTC)
- Expired
- May 14, 2025, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WGUS51 KRLX 141734
FFWRLX
OHC167-WVC107-142045-
/O.NEW.KRLX.FF.W.0034.250514T1734Z-250514T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
134 PM EDT Wed May 14 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Washington County in southeastern Ohio...
West Central Wood County in northwestern West Virginia...
* Until 445 PM EDT.
* At 134 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Parkersburg, Belpre, Vienna, Lubeck, Washington, Blennerhassett
and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3931 8161 3931 8154 3928 8148 3924 8149
3919 8157 3918 8162 3916 8167 3921 8172
3928 8172
FLASH FLOOD...RADAR INDICATED
$$
LTCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 11:41 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 14, 11:41 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1141 AM EDT Wed May 14 2025
.SYNOPSIS...
Another round of slow-moving afternoon showers and storms
today, best coverage east. Briefly dry Thursday, then more
showers/storms later Thursday into this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1140 AM Wednesday...
After collaborating with neighboring offices, have issued a
Flood Watch for flash flooding for our central/northern
mountain zones, along with the nearby foothills, where
confidence in slow-moving showers/storms this afternoon/evening
is highest, given severely compromised FFG in some locations
given recent rainfall. The Flood Watch runs until 10 PM.
Isolated instances of high water could also occur outside of the
Flood Watch this afternoon and evening given any slow-moving
showers/storms occurring in locations that were impacted by
heavy rain over the past couple of days.
A SCT-BKN diurnal Cu field has quickly developed over the last
hour or so across the region, with some SCT showers already across
the higher terrain from SW VA to NE WV given forcing assistance
from anabatic convergence. Showers/storms will be very slow-
moving once again today, with KRLX VAD currently sampling flow
of 5-15 kts through ~ 10kft.
As of 600 AM Wednesday...
Fog coverage remained fairly patchy this morning, no products
are necessary for the morning commute. Made some minor updates
to PoPs to better reflect current radar trends, but otherwise
forecast was on a track this morning.
As of 205 AM Wednesday...
Locally heavy rainfall from yesterday coupled with light winds and
at least some breaks in cloud cover has already allowed some patchy
fog to form and would expect this trend to continue into daybreak.
Not sure if coverage will rise to the level where we need a morning
fog SPS, but will continue to monitor trends over the next few hours.
The long awaited upper low has finally made its way into the Ohio
Valley only to open up into a wave and kick out of here by the end
of the near term forecast. The main concern through the day today
will be isolated to numerous convection. Forcing is quite a bit
weaker than yesterday, so not expecting nearly the level of
persistent coverage. The best coverage of showers and storms
will likely be in ascent out ahead of the now open wave across
our eastern counties. Some locations here saw between 2 and 3
inches of rainfall yesterday, albeit in a somewhat spotty
nature. If a heavier downpour were to get over these spots where
soils remain quite wet could see some renewed isolated high
water. While individual convective cores won't be moving very
quickly given weak flow through column, they should propagate
with the better forcing which should help to limit dwell time
over any individual spot for for these areas. Generally think
the threat remains low enough to forgo a small flash flood
watch. Elsewhere, convective coverage is expected to remain
mainly isolated to scattered. As mentioned flow through the column
will be fairly weak, generally 10-15KT, so not expecting much
in the way of storm organization or risk for severe storms.
Convection should wane quickly with loss of heating this
evening, with some additional elevated showers or storms
possibly arriving across SW VA/SW WV by early Thursday morning
as mass convergence associated with the head of a H850 jet
starts nosing into the area.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 315 AM Wednesday...
Thursday starts dry and comfortable with lots of sunshine, allowing
afternoon temperatures to reach the upper 80s. With dewpoints around
the mid 60s, PWATs about 1.4 inches, SBCAPE could exceed 3200 J/Kg
under deep layered shear about 35 knots. These conditions are
brought be a clean upper-level ridge entering our area from the
west. With the lack of a kicker to initiate convection, believe
afternoon strong convection will be possible due to heating
processes. Therefore, isolated to scattered showers or storms can be
expected.
These ingredients will provide high bouyancy Thursday evening into
the early nighttime hours. Meanwhile, a cluster of strong to severe
thunderstorms is forecast to develop across the Midwest Thursday
afternoon, and then move east into our area by Thursday evening or
during the early night hours. Guidance suggests an H500 shortwave,
at the back of the crossing ridge, arriving to SE OH by 2 AM Friday
(Thursday night). The highly buoyant atmosphere together with the
upper shortwave could sustain some of the approaching storms to
affect our area, while most of the activity diminish in intensity
and coverage.
It is still uncertain the intensity of thunderstorms at this point.
SPC keeps our entire area under a Marginal Risk for severe
thunderstorms for Thursday through 8 AM Friday morning.
Friday afternoon seems to be more unstable than Thursday, with
higher SBCAPE, deep layered shear and PWATs. Confidence is
increasing on higher probabilities for strong to severe
thunderstorms Friday afternoon and evening.
Highs on Friday will reach the mid to upper 80s once again. A cold
front approaches late Friday night, with thunderstorms remain
possible through that time period. For Day 3 SPC has expanded a
15% risk area for severe storms into our counties in NE KY,
southern portions of the Middle OH valley, and extreme southwest
WV.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 AM Wednesday...
Guidance suggests the arrival of a cold front entering SE OH by
early Saturday morning. Showers and thunderstorms will remains in
the forecast until the front exits east by Saturday evening. A
secondary cold front will bring much drier airmass to the area on
Sunday. High pressure builds from the west providing dry weather
conditions for the rest of the weekend into the new work week.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 600 AM Wednesday...
Patchy fog and remnant low level moisture will quickly lift into
a SCT-BKN stratocumulus deck this morning, perhaps briefly IFR
in spots, largely MVFR or better by 15Z.
Expect isolated to scattered showers and thunderstorms to blossom
this afternoon with heating, these will be quite slow moving and if
they get over any individual terminal could yield 30-60 minutes of
impacts. Best convective coverage is expected to affect CKB/EKN
and BKW. This activity should wane quickly with loss of heating
this evening.
At least patchy fog develops again tonight, especially where any
heavier rain falls today. Increasing southwesterly flow toward
daybreak may help to improve conditions across the far south
prior ot daybreak.
Winds generally light and southerly, except gusty and erratic
near any thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Thunderstorms could produce IFR conditions
and gusty winds this afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H M M H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY L H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR conditions are possible under convection Thursday night
through Friday night, and then again Saturday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ027-028-
030>032-039-040-517>526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JP/GW
NEAR TERM...JP/GW
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JPHazardous weather outlook, May 14, 11:02 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1102 AM EDT Wed May 14 2025 WVZ027-028-030>032-039-040-517>526-151515- Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1102 AM EDT Wed May 14 2025 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central, northeast, northern and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible early Friday morning and Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>026-029-033-034-515-516-151515- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 1102 AM EDT Wed May 14 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, northern, southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated instances of high water could occur this afternoon and evening given any slow-moving showers or thunderstorms occurring in locations that were impacted by heavy rain over the past couple of days. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible early Friday morning and Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 14, 8:25 AM EDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
825 AM EDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood Hemlock 39.59N 82.16W
05/13/2025 Perry OH Newspaper
West Branch Sunday Creek out of its banks
and flooding several roads in town. The
first floor of a couple of homes and a
church also experienced flooding.
&&
WebbLocal storm report, May 14, 8:59 AM EDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
859 AM EDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 6 WSW Spencer 38.76N 81.45W
05/13/2025 Roane WV Utility Company
A tree blew down onto Morgan County Road and
resulted in local power outages. Time
estimated by radar.
&&Special weather statement, May 14, 12:33 PM EDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Charleston WV 1233 PM EDT Wed May 14 2025 OHZ076-WVZ009-141700- Washington OH-Wood WV- 1233 PM EDT Wed May 14 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON AND NORTHWESTERN WOOD COUNTIES THROUGH 100 PM EDT... At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm over Lubeck, or near Belpre. This thunderstorm was nearly stationary. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Parkersburg, Belpre, Vienna, Lubeck, Washington, North Hills, and Blennerhassett. This includes the following highways... Interstate 77 in West Virginia between mile markers 176 and 179. Route 50 in West Virginia between mile markers 1 and 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3917 8157 3919 8167 3935 8166 3931 8146 TIME...MOT...LOC 1633Z 201DEG 3KT 3922 8160 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 01
Special weather statement, May 14, 12:45 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Charleston WV 1245 PM EDT Wed May 14 2025 WVZ007-141700- Mason WV- 1245 PM EDT Wed May 14 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MASON COUNTY THROUGH 100 PM EDT... At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm near Point Pleasant, moving northeast at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Point Pleasant, Henderson, Leon, and Southside. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3864 8205 3879 8217 3891 8211 3876 8187 TIME...MOT...LOC 1645Z 219DEG 14KT 3877 8208 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 01
Special weather statement, May 14, 1:07 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
107 PM EDT Wed May 14 2025
OHZ075-076-141730-
Washington OH-Athens OH-
107 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES THROUGH 130 PM EDT...
At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coolville, moving north at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Coolville and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3927 8169 3925 8170 3918 8176 3918 8185
3932 8184
TIME...MOT...LOC 1707Z 199DEG 8KT 3921 8181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 14, 1:09 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Charleston WV 109 PM EDT Wed May 14 2025 OHZ076-WVZ009-141730- Washington OH-Wood WV- 109 PM EDT Wed May 14 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON AND CENTRAL WOOD COUNTIES THROUGH 130 PM EDT... At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over Parkersburg, moving northeast at 5 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Parkersburg, Belpre, Vienna, Lubeck, North Hills, and Blennerhassett. This includes the following highways... Interstate 77 in West Virginia between mile markers 170 and 179. Route 50 in West Virginia between mile markers 3 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3916 8156 3920 8164 3936 8161 3928 8143 TIME...MOT...LOC 1709Z 213DEG 5KT 3924 8156 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 01
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Special Weather Statement | RLX | Vinton | 27 min |
| May 13, 8:32 PM EDT | Flash Flood Warning | RLX | Jackson, Vinton | 3 hr |
| May 14, 12:12 AM EDT | Areal Flood Warning | RLX | Athens | 8 hr |
| May 14, 2:17 PM EDT | Special Weather Statement | RLX | Meigs | 13 min |
| May 14, 2:30 PM EDT | Special Weather Statement | RLX | Meigs | 15 min |
| May 14, 2:47 PM EDT | Special Weather Statement | RLX | Athens | 13 min |
| May 14, 2:58 PM EDT | Special Weather Statement | RLX | Athens | 17 min |
| May 14, 5:14 PM EDT | Special Weather Statement | RLX | Vinton | 16 min |
| May 14, 5:31 PM EDT | Special Weather Statement | RLX | Vinton | 29 min |
| May 13, 9:23 PM EDT | Special Weather Statement | RLX | Logan | 37 min |
| May 13, 11:58 PM EDT | Areal Flood Warning | RLX | Lewis | 3 hr |
| May 14, 10:44 AM EDT | Flood Watch | RLX | Barbour, Braxton, Clay, Fayette, Harrison, Lewis and 6 more | 10 hr |
| May 14, 12:33 PM EDT | Special Weather Statement | RLX | Wood | 27 min |
| May 14, 12:45 PM EDT | Special Weather Statement | RLX | Mason | 15 min |
| May 14, 1:07 PM EDT | Special Weather Statement | RLX | Wood | 23 min |
| May 14, 1:09 PM EDT | Special Weather Statement | RLX | Wood | 21 min |
| May 14, 1:45 PM EDT | Special Weather Statement | RLX | Wood | 15 min |
| May 14, 3:43 PM EDT | Special Weather Statement | RLX | Barbour | 17 min |
| May 14, 7:25 PM EDT | Flash Flood Warning | RLX | Roane | 2 hr |
| May 14, 7:30 PM EDT | Flash Flood Warning | RLX | Roane | 2 hr |
Nearby
Flash Flood Warnings in Ohio, 2025Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.